Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi, I am a 23 year old female, just wondering if anyone can relate to any of my post & if anyone has any advice about what treatments might work for me now.

I never used to get many spots until the age of about 20. I started to get persistent acne on my face, although it wasnt too severe. I went to a doctor who prescribed tetracycline antibiotics and daktacort face cream (as parts of my skin were a bit dry also).

The antibiotics worked for a few months but gradually the spots returned and so I was referred to a dermatologist. I was prescibed minocycline antibiotics (50mg twice a day) and about 5 months later I was also prescibed retin-a as I also have a lot of black heads.

This treatment seemed to work well. Although I still have a lot of black heads around my nose and cheeks, I would rarely get spots and any I did get would never last more than a day or two. I then reduced my dosage to one 50mg tablet per day.

However, about a month ago (after taking minocycline for 14months) I started to get bad pains in most of my joints in the mornings and some swelling in my ankles. I found it difficult to do basic things such as walk down the stairs and dress myself. I was really worried about this & went to a doctor, who took some blood tests. One of the tests came back abnormal, which indicates possible connective tissue disorders, and so I have been referred to a rheumatologist (who I am still waiting to see).

However, in the mean time, I did a bit of research and discovered that one of the rare side effects of long term use of minocycline is joint pains. I stopped taking minocycline immediately (at this point I had reduced the dosage to one tablet every second day). I have been off the medication for just over a week now & the joint pains have almost completely disappeared. I am now convinced that the abnormal blood test results as well as these pains were caused by the minocycline. My doctor also said that the link is very likely. However, in the past week, my skin has also deteriorated. Although it is not as bad as a few years ago, I seem to be getting more spots every day and Im worried that my acne will eventually become worse than ever.

I havn't been to my dermatologist for about 4 months and I think I will have to make an appointment to go back in the next few weeks & discuss the side effects of the minocycline and where to go from here. If minocycline is no longer an option, are there any other possible treatments for me? I am now very wary about taking any other antibiotic. I am still using the retin-a cream but this doesnt seem to be working as a treatment by itself.

Also, has anyone else experienced these serious side effects from taking minocycline? My dermatologist never warned me of their possibility and I think I was extremely lucky to realise the link between my medication and the pains I was getting, otherwise I would probably still be in extreme pain & worrying about what was wrong with me.

Sorry about the long post:)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×